10-02-18 What should you do about bradycardia following overdoses??

Toxicology Question of the Week

October 2, 2018

What should you do about bradycardia following overdoses??

I recently received a call from a health care provider regarding a beta blocker overdose.  The patient had a reasonable blood pressure but was bradycardic.  (It is not unusual to get calls regarding overdoses that cause bradycardia i.e., beta blockers, clonidine, calcium channel blockers, and organophosphates. )  Drug-induced bradycardia is different than bradycardia caused by an MI, arrhythmia, sepsis or other medical maladies.  The bradycardia is the result of a drug and doesn’t reflect the perfusion.  If the perfusion is adequate and the blood pressure is reasonable, don’t chase the heart rate. (Remember that a reasonable blood pressure is patient dependent.  Someone who is on three antihypertensive drugs needs more than a systolic of 90 mmHg-a blood pressure which may be perfectly adequate in the 16-year-old)

 You have no idea the quantity of drug that has been ingested, and in most cases, if additional drugs have been ingested.   Trying to increase the heart rate may decrease the perfusion.  If the heart rate is not bothering the patient, don’t let it bother you.

Did you know

 a Poison Center (PC) consultations results in an average of 9.27% reduction in length of stay in a health care facility. For Medicare patients, PC consultations reduce the probability of hospital admissions by 13.9%.

Source:  HRSA-Commissioned Report: Value of PCCs for Medicare Beneficiaries

We are a little late in starting our Question of the Week this academic year.  You can view all previous questions under the health care provider tab on our website www.tnpoisoncenter.org

If you know anyone who would like to have their email address added, please let me know.  Our distribution is almost 3000. 

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Medical Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org